Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 23, NWS Norman, OK

April 14, 2011Payne County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 14, 2011, 3:33 PM CDT for Payne County, Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2011, 3:33 PM CDT (20:33 UTC)
Expired
Apr 14, 2011, 4:00 PM CDT
In force
27 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Payne County, OK

The radar

The Norman radar (KTLX), 102 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 2:28 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 507 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-470 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
507 m²/s²
0-3 km storm-relative helicity
541 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

875 
WUUS54 KOUN 142033
SVROUN
OKC119-142100-
/O.NEW.KOUN.SV.W.0023.110414T2033Z-110414T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT THU APR 14 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PAYNE COUNTY IN CENTRAL OKLAHOMA...

* UNTIL 400 PM CDT

* AT 333 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES SOUTH OF GLENCOE...MOVING NORTHEAST AT 40 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE GLENCOE AND INGALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3624 9681 3617 9681 3617 9677 3616 9677
      3603 9693 3611 9705 3626 9692 3626 9683
TIME...MOT...LOC 2033Z 220DEG 35KT 3615 9691

$$
1 follow-up statement
816 
WWUS54 KOUN 142048
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
348 PM CDT THU APR 14 2011

OKC119-142100-
/O.CON.KOUN.SV.W.0023.000000T0000Z-110414T2100Z/
PAYNE OK-
348 PM CDT THU APR 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHERN PAYNE COUNTY...

AT 349 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 4 MILES EAST OF GLENCOE...MOVING NORTHEAST AT 40 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF GOLF BALLS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE GLENCOE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3624 9681 3617 9681 3617 9677 3616 9677
      3616 9688 3619 9696 3626 9692 3626 9683
TIME...MOT...LOC 2049Z 220DEG 35KT 3624 9683

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:23 PM CDT, 10 minutes earlier.

Area forecast discussion, Apr 14, 3:23 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
323 PM CDT THU APR 14 2011

.DISCUSSION...
IN THE NEAR TERM...CONCERNS LIE WITH SEVERE THUNDERSTORM
DEVELOPMENT EAST OF THE DRYLINE...AND WITH ELEVATED WILDFIRE
POTENTIAL WEST OF THE DRYLINE. REGIONAL RADARS SHOW THAT THE FIRST
ECHOES HAVE ALREADY APPEARED EAST OF THE DRYLINE. WITH TIME...MID
LEVEL COOLING ASSOCIATED WITH THE CLOSED AND DEEPENING LOW...ALONG
WITH CONTINUED SURFACE HEATING...SHOULD ENCOURAGE FURTHER
DEVELOPMENT. THE PRESENT THERMODYNAMIC PROFILE IS CONDUCIVE TO
VERY LARGE HAIL...WITH A TORNADO THREAT DEVELOPING TOWARD EVENING
IN EASTERN PORTIONS OF THE CWA AS LOW LEVEL WIND FIELDS BECOME
MORE FAVORABLE.

A COLD FRONT WILL PUSH THROUGH THE CWA TONIGHT...EVENTUALLY ENDING
THE SEVERE WEATHER THREAT. HOWEVER...VERY STRONG POST FRONTAL
NORTHWEST WINDS ARE EXPECTED TO DEVELOP...WITH A HIGH WIND WATCH
AND WIND ADVISORY FOR FRIDAY LEFT UNCHANGED FROM THE PREVIOUS
FORECAST. IN ADDITION...HUMIDITY SHOULD BE LOW ENOUGH AND
TEMPERATURE HIGH ENOUGH IN SOUTHWESTERN PORTIONS OF THE CWA THAT A
FIRE WEATHER WATCH HAS BEEN ISSUED FOR FRIDAY. NORTHERN PORTIONS
OF THE CWA MAY REMAIN CLOUDY MOST OF THE DAY...WITH SOME VERY
LIGHT RAIN POSSIBLE.

WINDS WILL BECOME LIGHTER ON SATURDAY AS THE INTENSE CLOSED LOW
MOVES OFF TO THE NORTHEAST. THROUGH MONDAY...AFTERNOON HIGH TEMPERATURES
WILL WARM INTO THE 70S AND EVENTUALLY THE 80S. STRONG SOUTH WINDS
MAY DEVELOP AGAIN BY AROUND TUESDAY...WITH THE NEXT NOTABLE CHANCE
OF PRECIPITATION OCCURRING ROUGHLY AT MID-WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  47  63  37  73 /  20  20  10   0
HOBART OK         43  67  34  71 /   0  10   0   0
WICHITA FALLS TX  48  74  39  76 /  10   0   0   0
GAGE OK           44  59  27  74 /  20  10   0   0
PONCA CITY OK     45  58  37  68 /  50  50  10   0
DURANT OK         53  68  41  69 /  50  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ011-012-
     014>019-021>025-027>029-033>041-044>046-050.

     WIND ADVISORY FROM 4 AM TO 7 PM CDT FRIDAY FOR OKZ008-013-019-
     020-025-026-028>030-039>041-044>046-050.

     HIGH WIND WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
     OKZ004>007-009>012-014>018-021>024-027-033>038.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR OKZ014-016-021>023-033>038-044.

TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>090.

     WIND ADVISORY FROM 4 AM TO 7 PM CDT FRIDAY FOR TXZ086>090.

     HIGH WIND WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
     TXZ083>085.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR TXZ083>090.

&&

06/03
TAYLOR
Hazardous weather outlook, Apr 14, 11:45 AM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT THU APR 14 2011

OKZ004>048-050>052-TXZ083>090-151000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT THU APR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
EAST CENTRAL AND SOUTHEAST OKLAHOMA. THERE IS ALSO A SLIGHT RISK OF
SEVERE STORMS FROM NORTH CENTRAL INTO SOUTH CENTRAL OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS GENERALLY ALONG AND EAST OF A LINE
EXTENDING FROM CUSHING... TO ADA... TO DURANT. THE SLIGHT RISK AREA
INCLUDES THE REMAINING PORTIONS OF CENTRAL OKLAHOMA LOCATED EAST OF
A LINE EXTENDING FROM ENID... TO LINDSAY... TO HEALDTON.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH 10 PM.

IMPACTS...
DAMAGING WINDS TO NEAR 70 MPH... HAIL TO THE SIZE OF BASEBALLS...
AND ISOLATED TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE EAST INTO THE CENTRAL
AND SOUTHERN PLAINS THROUGH THIS EVENING. A DRYLINE WILL ADVANCE
EAST THIS AFTERNOON AND WILL APPROACH THE I-35 CORRIDOR BY
MID AFTERNOON.  A STRONG CAPPING INVERSION WILL INITIALLY SUPPRESS
THUNDERSTORM DEVELOPMENT. HOWEVER... THE COMBINATION OF DAYTIME
HEATING... AND COOLING TEMPERATURES ALOFT ASSOCIATED WITH AN
APPROACHING UPPER STORM SYSTEM... SHOULD WEAKEN THE CAP DURING THE
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR AND
AHEAD OF THE DRYLINE DURING THE MID TO LATE AFTERNOON HOURS.
INSTABILITY AND WIND SHEAR WILL SUPPORT SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WIND GUSTS.  TORNADOES WILL ALSO BE POSSIBLE
ESPECIALLY IN THE MODERATE RISK AREA.   THE DRYLINE MAY STALL FOR A
FEW HOURS OVER SOUTHEAST OKLAHOMA THIS EVENING BEFORE BEING
OVERTAKEN BY A COLD FRONT LATER TONIGHT WHICH WILL BRING AN END TO
THE SEVERE WEATHER RISK.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
FIRE WEATHER CONDITIONS WILL BE OF GREAT CONCERN TODAY... ESPECIALLY
BEHIND THE DRYLINE ACROSS PARTS OF WESTERN AND CENTRAL OKLAHOMA AND
WESTERN NORTH TEXAS. A RED FLAG WARNING IS IN EFFECT. A WIND ADVISORY
IS ALSO IN EFFECT FOR PARTS OF SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS.

VERY STRONG WINDS ARE EXPECTED TO DEVELOP LATE TONIGHT BEHIND THE
COLD FRONT AS IT MOVES THROUGH OKLAHOMA AND WESTERN NORTH TEXAS. A
HIGH WIND WATCH AND A WIND ADVISORY ARE IN EFFECT FOR LATE TONIGHT.
PLEASE REFER TO THE LATEST VERSIONS OF THESE PRODUCTS FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A CHANCE FOR THUNDERSTORMS FROM NEXT MONDAY THROUGH
WEDNESDAY.

OTHER HAZARDOUS WEATHER...
VERY STRONG WINDS GUSTING 40 TO 50 MPH ARE EXPECTED ON FRIDAY WITH
OCCASIONALLY HIGHER GUSTS TO NEAR 60 MPH POSSIBLE IN SOME LOCATIONS.
FIRE WEATHER CONCERNS WILL REMAIN HIGH INTO NEXT WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5AM FRIDAY.

CJS/BT

In the hours before

Special weather statement, Apr 14, 3:07 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
307 PM CDT THU APR 14 2011

OKZ040-041-046-142030-
MURRAY OK-GARVIN OK-CARTER OK-
307 PM CDT THU APR 14 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN AND MURRAY
COUNTIES.

AT 307 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF MILO...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3459 9718 3436 9696 3416 9737 3430 9752

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:58 AM CDTHigh Wind WatchOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Comanche and 18 more18 hr
Apr 14, 3:58 AM CDTWind AdvisoryOUNBeckham, Custer, Greer, Harmon, Jackson, Kiowa and 3 more12 hr
Apr 14, 3:58 AM CDTWind AdvisoryOUNAtoka, Bryan, Carter, Cleveland, Coal, Cotton and 18 more42 hr
Apr 14, 3:07 PM CDTSpecial Weather StatementOUNCarter23 min
Apr 14, 3:34 PM CDTFire Weather WatchOUNBeckham, Caddo, Comanche, Cotton, Custer, Greer and 6 more13 hr
Apr 14, 3:41 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray, Pontotoc64 min
Apr 14, 4:00 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne60 min
Apr 14, 4:03 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie42 min
Apr 14, 4:06 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pontotoc, Pottawatomie, Seminole39 min
Apr 14, 4:12 PM CDTTornado WarningOUNGarvin, Murray, Pontotoc63 min
Apr 14, 4:41 PM CDTTornado WarningOUNLincoln, Payne18 min
Apr 14, 4:42 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Love63 min
Apr 14, 4:45 PM CDTSevere Thunderstorm WarningOUNHughes, Lincoln, Pottawatomie, Seminole45 min
Apr 14, 4:48 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray, Pontotoc57 min
Apr 14, 5:14 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Johnston, Murray, Pontotoc61 min
Apr 14, 5:29 PM CDTTornado WarningOUNCarter, Johnston, Marshall46 min
Apr 14, 5:31 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole44 min
Apr 14, 5:31 PM CDTTornado WarningOUNCoal, Johnston, Pontotoc59 min
Apr 14, 6:15 PM CDTTornado WarningOUNAtoka, Bryan, Johnston, Marshall75 min
Apr 14, 6:17 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes, Pontotoc58 min
Apr 14, 6:21 PM CDTSevere Thunderstorm WarningOUNHughes, Seminole39 min
Apr 14, 6:29 PM CDTTornado WarningOUNAtoka, Coal46 min
Apr 14, 6:48 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray42 min
Apr 14, 6:54 PM CDTTornado WarningOUNAtoka, Coal, Johnston81 min
Apr 14, 6:59 PM CDTSevere Thunderstorm WarningOUNCoal, Pontotoc31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.